K's psychiatrist Apt. Yesterday.

Discussion in 'General Parenting' started by totoro, Jan 20, 2010.

  1. totoro

    totoro Mom? What's a GFG?

    Little update

    We are bumping up the Lamictal to 75mg and then if that goes smoothly up to 100mg. Keeping the Focalin where it is, she only takes it in the a.m. to get through the early part of the day.
    Who cares if she can't sit still or focus the rest of the day! LOL, JK
    We are actually waiting to mess with anything else until up to a good therapeutic level with Lamictal.

    psychiatrist is very concerned with her HYPER-SEXUALITY! as am i...:sad-very: (not yet) WAAAH

    She wants us to start being flat out firm and strict. "Go to your room to do this" "This is NOT allowed in the rest of the house" she wants consequences.

    She feels K is so mentally immature that she just does not get the reasoning when it comes to masturbating etc.
    She does not need a therapy like setting (i.e; reasoning) same with School and her social issues. No more "I feel" and hashing out how other kids make her feel and how she feels kind of things.
    The therapeutic reasoning in school is causing her to become too confused and have too much to process in her mind.
    We need to make it more simple, or her teacher does.

    Like the masturbating, "Stop now". "TV is being turned off next time you do this" "Go to your room now, take a break"

    She is not being punished for the act, she is learning how to stop doing something inappropriate in front of people. We are still going to talk about why etc. but not during the act.

    She also confided in psychiatrist that the hallucinations are getting in the way of her School. They are coming at bad times.

    So we are watching and hoping the Lamictal helps her with stability and then we can pick next medication if needed from there.

    She seems to be a lot more out of touch with reality lately. So we just trudge forward as usual.

    But in a lot of ways the Lamictal is helping her over all. Her mid-line is better. The in betweens. Know what I mean??

    So who knows? She is doing pretty well since Tuesday and actually talked to psychiatrist, Monday she wanted to die and hated having BiPolar (BP). Today she is ecstatic because she is going to sing in the school program, I think??? Delusional?
    She is such a funny kid!:D I say this in only that way a Mother of a difficult child can.
  2. smallworld

    smallworld Moderator

    Is there any chance the Focalin is increasing the hypersexuality and hallucinations? Stimulants are known to destabilize children with BiPolar (BP).
  3. timer lady

    timer lady Queen of Hearts

    Both kt & wm were hypersexual very very young. It was a matter of fact - in the bathroom or your bedroom; this is a private matter. No scolding. It worked for both of them after being repeated time & again.

    toto, I'm so sorry that difficult child is hallucinating so badly. Means you are constantly on guard, doesn't it?

    Positive thoughts that the medication increase helps. I remember at this age the tweedles were growing so fast that we had to up dosages several times a year.
  4. gcvmom

    gcvmom Here we go again!

    difficult child 2 had the hypersexual issues, too. We took a similar approach.

    Knowing how stimulants ultimately affect(ed) difficult child 2, I am surprised the psychiatrist is keeping K on Focalin. I'm sure it's probably helping a little bit, but I have to wonder at what cost? I apologize if this comment seems pushy. I'm concerned for K.

    I hope the Lamictal continues to help for her, and that you can figure out a way to squelch the hallucinations soon!
  5. totoro

    totoro Mom? What's a GFG?

    I know what you guys are saying about the Focalin. She is only on 2.5 mg. She has been on it since October this time and has never really had a problem.
    She has had these issues since she was very young prior to ever having a stimulant. This is the only reason we do not think the tiny amount of Focalin is contributing to her issues.
    We think the Hallucinations are not getting worse but that she actually talks about them at times. I think she is talking to us more as well.
    They come and go at different times. Some times the night is worse, some times the day, it just varies when she will talk about it. The fact that she talked with psychiatrist is the big deal.
    This time of year is historically a bad time of year for her.

    I just don't want to over react about the medications when it seems to have been fine and looking at her charts there is a history of this getting worse around now and we never honestly now how much she is in reality.

    She has learned really well how to hide this.

    I am the first one to pull a medication when I think she is reacting negatively to it. I have fought with psychiatrist's over this and left them over this.

    When we got to 7.5 mg on Focalin we were seeing more agitation. We backed down to 2.5 and now for months we have been here and only see an increased calm and focus. Not tons! But she can sit and read.

    AP's had horrible side affects for her, but everyone wants her back on those. I talked to psychiatrist about about taking her off of the stimulant when she is at a therapeutic level of Lamictal to see if she can handle School a bit more.

    I honestly understand what you guys are saying and the concerns, I love my kid and spend every day researching for a big part of each day. I never get offended by what you say!
    Believe me in a month if she seems no better I will question everything.

    Linda I think I get what you are are saying. I am not a scolder, SP?, or a punisher. I thought about this last night a lot. I think I need to be firm. I realize she can't help it, but she needs to stop it in front of us and others.

    Our psychiatrist by the way is not a big fan of STIMS she is watching it very carefully. She wants her on an AP... but realizes she does not do well on them and is trying to figure her out right now.
    We are talking about looking at a tiny bit of Geodon, which we tried before but she was on with a bunch of other medications with another psychiatrist, once she is more stable. If she needs a bit more tweaking.
  6. ML

    ML Guest

    I think you're doing right to give the current medication cocktail a chance. I sure hope the hallucinations improve and the behaviors and symptoms settle down soon. Love, ML
  7. DammitJanet

    DammitJanet Well-Known Member Staff Member

    You know, when you get the lamictal up to par, they are now finding out that the older AP's are showing better luck for some treatment resistant patients than the newer ones. Just FYI.
  8. GoingNorth

    GoingNorth Crazy Cat Lady

    I switched to an older AP (Haldol) after using Zyprexa and Seroquel. I couldn't tolerate the atypicals at the doses needed to control symptoms and the side-effects were horrible: dizziness, muscle jerking, tremor, loss of muscle control in swallowing and walking.

    I've been on haldol about a month now and the difference is night and day. I take a small dose with plenty of room to go up if needed. The only side effect I get from the Haldol is tremor which is controlled with Cogentin and some sedation, which in my case is not a bad thing as it really helps with the anxiety.

    My psychiatrist actually suggested going on an older AP a few months ago, but I was reluctant due to the "reputation" of the older APs.

    In addition to everything else, the older APs do not increase appetite so do not contribute to weight gain.